She finds him in the bathroom at seven in the morning and knows immediately he is using heroin again. Three weeks ago, they moved east from Seattle. She had a job offer and it also represented a chance to get him away from his junky friends. After three times in rehab, she didnâ€™t think she could go through it with him again so she was thrilled when he agreed to move with her. They got a nice loft downtown, with plenty of light. It was close to her job, and from across the street, he could get a city bus to any job in the area he could find. If was convenient to many things â€“ a minor league ballpark, movie theatres, riverside park with running trails, a health club within blocks. He was always in good shape, but he particularly worked out hard when he was staying clean. Her new job was going to keep her busy, but there were plenty of restaurants they could go to at night, along with a comedy club and local brewpub. Theyâ€™d make friends, and in time, if he started working and got a steady position, they could get up a down payment and move into the suburbs, start a family. Life had potential.
Now it seems like it is all back to where it was. She doesnâ€™t even want to know where he got it or what drove him to it. She shakes him â€“hard and he wakes up and looks at her with a heart-breaking pathetic look that breaks her heart, more to see what it has done to him than any sense of betrayal to her. She knows how hard it is. Her brother, his best friend, died of an OD. She thought maybe if she couldnâ€™t save her brother, she might be able to save him.
He is breathing well enough that she doesnâ€™t call 911. She wishes for a moment she had gotten Narcan, but thinks that might have shown bad faith in him. She watches him and positions him so he wonâ€™t close off his airway. He mumbles he is sorry. She tells him she has to go to work. They can talk tonight. She kisses him on the forehead. â€œItâ€™ll be allright,â€ she says. â€œWeâ€™ll make a plan tonight.â€
â€œIt was just one time,â€ he says. â€œIâ€™m sorry. I fucked up.â€
Still she checks the bedroom, looks in his jacket pockets, and in the bureau. She finds nothing. It was just one time, she tells herself.
He is still on the couch when she comes back at lunchtime to check on him. She can hear him snoring, but his breathing sounds raspy. She shakes him and he looks at her, but his face has a bluish tinge and there is pink froth on his shirt and on the couch pillows. She picks up the phone and dials 911.
EMS arrives, and because the man can be stimulated they donâ€™t immediately take out their Naloxone. He is breathing and even capable of some words, but they donâ€™t like the manâ€™s color. His SAT is in the 70â€™s. His ETCO2 is 69. They put him on a nonbreather and listen to his lungs. Rales.
With the nonrebreather, they get his SAT up to 90%. Since it is likely noncardiogenic pulmonary edema, they hold off on the nitro. He isn’t alert enough for CPAP, so they given him 0.1 mg Naloxone IV and then a second 0.1 mg. He is more alert and can take the CPAP. His SAT remains on the 90% line. In the ED, he is switched to Bipap. He is admitted to the ICU, where he gradually shows improvement. He is discharged home two days later. On the advice of the paramedics, his girlfriend now has Naloxone in the medicine cabinet. While his lungs have recovered from their damage, his fight against opioids will likely continue for the rest of his life.
Pulmonary Edema is a known, but rare side effect of opioid overdose that can occur independently in opioid overdose or may be exacerbated by naloxone administration.
There is an excellent case study and discussion in the January 7, 2018 article that appears on the Emergency Physicians Monthly web site.
Dyspnea After a Heroin Overdose
Additionally there is another fine article published on September 1, 2017 in Fire Engineering Weekly.
Pulmonary Edema Following Opioid Overdose
While I recommend reading these articles, as well as some of the other journal articles they reference, here are some key points about pulmonary edema and opioid overdose:
It was first documented in 1880 by the famed physician William Osler.
No one is really sure what causes it, but some of the theories revolve around lungs damaged by hypoxia or by the pressure of trying to breath against a closed glottis, resulting in damaged leaky capillaries. It may also be caused or exacerbated by increased sympathetic response.
The prevalence of pulmonary edema in opioid overdose is estimated between 0.8 and 2.4%.
One study found that 100% of overdose fatalities were found on autopsy to have had pulmonary edema.
Deceased opioid overdose patients often present with a foam cone on their mouths typical of death from pulmonary edema. I have seen this on several occasions.
Pulmonary edema can develop up to an hour after a patient has been revived.
There seems to be some dispute over whether or not nitro is of use. One article says it is not because the pulmonary edema is not due to fluid overload. The other suggests it is effective.
Rapid administration of naloxone may worsen the edema by increasing the bodyâ€™s sympathetic response.
Pulmonary edema in opioid overdose is generally classified as noncardiogenic pulmonary edema, but it can coexist with cardiogenic pulmonary edema.
Noncardiogenic pulmonary edema can development immediately after reversal with naloxone or it can develop up to four hours later.
The takeaway for EMS is to observe overdose patients for shortness of breath and hypoxia post resuscitation. A patient revived with naloxone may be alert and oriented, but if their SAT remains low, they may be in pulmonary edema or at risk for developing pulmonary edema.